Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 111, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 1, 2000, 3:25 PM CDT for Olmsted County, Wabasha County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 1, 2000, 3:25 PM CDT (20:25 UTC)
- Expired
- Aug 1, 2000, 4:30 PM CDT
- In force
- 65 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Olmsted County, MN, Wabasha County, MN
The radar
The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 3:50 PM CDT | Hail 1.75 | Rochester, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 2447 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 012026 SVRLSE MNC109-157-012130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 325 PM CDT TUE AUG 1 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WABASHA COUNTY IN SOUTHEAST MINNESOTA OLMSTED COUNTY IN SOUTHEAST MINNESOTA * UNTIL 430 PM CDT * AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES SOUTHEAST OF LAKE CITY TO 12 MILES EAST OF ROCHESTER...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR KELLOGG AT 345 PM CDT THIS WARNING IS AN EXTENTION OF THE PREVIOUS WARNING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. RIECK W LAT...LON 4445 9244 4394 9260 4389 9221 4433 9198
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:45 PM CDT, 40 minutes earlier.
Area forecast discussion, Aug 1, 2:45 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 PM CDT TUE AUG 1 2000 DATA ANALYSIS NOW SHOWING THUNDERSTORM DEVELOPMENT OCCURRING IN AREA OF GOOD INSTABILITY/FORCING ALONG INTERSECTION OF OUTFLOW FROM ELEVATED CONVECTION OVER WISCONSIN AND THE FRONTAL BOUNDARY NORTH OF LOW CENTERED NORTHWEST OF KRST. THIS WILL BE THE MAIN CONCERN THIS EVENING AS FRONT/STORMS MOVE SOUTHEAST THIS EVENING AND TONIGHT. THE FRONT SHOULD BE LOCATED ACROSS THE EXTREME SOUTHERN PORTION OF THE FORECAST AREA WEDNESDAY MORNING. THIS WILL ALLOW SCATTERED ACTIVITY TO CONTINUE INTO THE MORNING HOURS THERE. 01/12Z AVN SHOWING THE BEST HANDLE ON THE CURRENT SITUATION AS WELL AS THE SLOWER PROGRESSION OF THE OVERALL SYSTEM. SURFACE HIGH PRESSURE MOVES INTO THE FORECAST AREA WEDNESDAY AS ANOTHER UPPER DISTURBANCE MOVES ACROSS NORTHEAST WISCONSIN. MOISTURE TOO LIMITED TO WARRANT POPS AT THIS TIME. AS THE HIGH BUILDS IN... CLASSIC SETUP FOR VALLEY FOG WEDNESDAY NIGHT/THURSDAY MORNING. WILL INTRODUCE THIS INTO THE ZONES. MEAN PATTERN DOES NOT CHANGE MUCH THROUGH THE REMAINDER OF THE PERIOD AS RIDGING REMAINS INTACT OVER THE WEST. NEXT STRONG DISTURBANCE DOES PUSH THE RIDGE SOUTH FRIDAY...ALLOWING ANOTHER SURFACE WAVE TO MOVE ACROSS THE NORTHERN STATES. THIS WAVE SHOULD AFFECT THE FORECAST AREA SATURDAY AND SUNDAY. FORECAST ALREADY REFLECTS THIS... WILL CONTINUE PRECIPITATION CHANCES FOR SATURDAY AND EXTEND INTO SUNDAY. TEMPERATURES NEAR NORMAL LOOK REASONABLE. .LSE...NONE. KRC
In the hours before
Special weather statement, Aug 1, 12:07 PM CDT, 3 hours 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-020200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1207 PM CDT TUE AUG 1 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SECTIONS OF SOUTHWEST INTO CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM WAS LOCATED NEAR MANKATO MINNESOTA LATE THIS MORNING...WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH EXTREME NORTHWEST IOWA AND INTO NEBRASKA. WARM...MOIST...AND UNSTABLE AIR AHEAD OF THIS FRONT WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING...AS THE FRONT ADVANCES EASTWARD. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN SEVERE WEATHER THREATS BEING LARGE HAIL AND STRONG WINDS. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON. STAY TUNED FOR LATER STATEMENTS. CONSIDINE
Local storm report, Aug 1, 3:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT TUE AUG 1 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM MAZEPPA MN .75 INCH HAIL
08/01/00 WABASHA PEA TO DIME SIZE HAIL IN
AND AROUND TOWN.
GUYER
NLocal storm report, Aug 1, 3:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
321 PM CDT TUE AUG 1 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM MAZEPPA MN .75 INCH HAIL
08/01/00 WABASHA PEA TO DIME SIZE HAIL IN
AND AROUND TOWN.
0305 PM POTSDAM MN 1 INCH HAIL
08/01/00 OLMSTED QUARTER SIZED HAIL.
REPORTED BY SHERIFFS
OFFICE.
0305 PM ELGIN MN 1 INCH HAIL
08/01/00 WABASHA QUARTER SIZED HAIL.
REPORTED BY SHERIFFS
OFFICE.
GUYER
NThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:30 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 60 min |
| Aug 1, 3:37 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 53 min |
| Aug 1, 4:30 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.